Kansas, 2022

Hail and Damaging Winds in Kansas, June 6 to 7, 2022

June 6 to 7, 2022 · NWS DDC · 10 events in 4 counties and zones

Another MCS moved south across western counties in a slight severe risk. Ample MLCAPE values up to 1500 J/kg and moderate shear 30-35kts allowed for a handful of 1-2 hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Another MCS moved south across western counties in a slight severe risk. Ample MLCAPE values up to 1500 J/kg and moderate shear 30-35kts allowed for a handful of 1-2 hail. DCAPE values were substantial to push outflows over 60mph including a 76 mph gust at Elkhart.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 6, 11:03 PM CST, 12 minutes earlier.

Area forecast discussion, Jun 6, 11:03 PM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1203 AM CDT Tue Jun 7 2022

...Updated aviation section...

.SHORT TERM...(This evening through Tuesday)
Issued at 103 PM CDT Mon Jun 6 2022

A weak area of high pressure at the surface will move across
western Kansas today. RAP and NAM have been in fairly good
agreement throughout the morning with convection being possible
west and northwest of this weak anticyclone given late day heating
and improving 0-1km moisture convergence in these locations after
3-4pm. Should any isolated storm develop in these areas they will
be capable of becoming severe with large hail being the initial
hazard. 0-6km shear increasing late day and given mid level lapse
range it appears that hail up to 2” will be possible from any
discrete supercell that may develop. A better chance for
convection will accompany an upper level disturbance which at 17z
appears to be located over northern Utah and was located near the
RAP right entrance region of the 250mb jet. Following the RAP
250mb right entrance region/weak 400mb PVU this disturbance will
move into northeast Colorado this evening and then cross western
Kansas during the overnight hours. The enhanced lift develop ahead
of this upper wave combined with the improving 0-1km moisture
convergence and mid level instability will provide a better
opportunity for convection over eastern Colorado after 00z
Wednesday with these storms then tracking east across southwest
Kansas overnight. Risk of large hail will be possible early this
Tuesday evening with these developing storms also but after sunset
the risk should begin to shift to strong gusty winds and heavy
rainfall. These storms that may produce periods of heavy rainfall
are currently expected to track over areas that have not received
much rainfall from the past several storm systems so the flooding
currently does not appear to be an issue tonight. Ponding of water
in poor drainage areas can not be ruled out.

Convection will be tapering off late tonight/early Tuesday as an
upper level trough exits western Kansas. As this upper level
trough exits western Kansas our next upper level trough/500mb vort
lobe will move across Wyoming and begin to approach western Kansas
late day. A moist southeasterly flow will also return by late day
ahead of this approaching upper wave and given the
heating/instability forecast by 00z Wednesday the chance for
thunderstorms will be on the increase late day/early Tuesday
night. The better chances for afternoon storms will be across
eastern Colorado and northwest Kansas with these storms then
spreading eastward across all of western Kansas early Tuesday
night. At this time will also favor the best chance for convection
to be located north and east of Dodge City given the improving
850mb to 700mb frontogenesis near the northern edge of the 8 to
12C temperature gradient and current forecast track of the 500mb
vort lobe. At this time Hail greater than 2 inches will also be a
concern, especially early in the event, given the 0-6km shear and
mid level instability. This hail risk should decrease through the
evening with heavy rain and gusty winds becoming the main hazards.
Later shifts will need to monitor the heavy rain potential from
these storms Tuesday night given the rainfall that some locations
have received over the past few days.

Highs 80s are expected on Tuesday based on the cooler 900mb to
850mb temperatures forecast from 00z Tuesday to 00z Wednesday.

.LONG TERM...(Tuesday night through Monday)
Issued at 103 PM CDT Mon Jun 6 2022

On Wednesday an upper level ridge will begin to build across the
Rockies as the next upper level disturbance begins to work its way
into the Central Rockies. The ECMWF does hint that a few weaker
upper level disturbances will be present late day across New
Mexico and/or the Texas panhandle. Given late day instability and
any subtle wave rippling eastwards towards southwest Kansas could
easily result in some scattered thunderstorms near the Oklahoma
border. Any storm that does develop will be capable of producing
heavy rainfall given the high precipitable water forecast south of
Dodge City.

As for temperatures on Wednesday it looks like highs will range
from the mid 70s to lower 80s based on the location of the surface
boundary south of the Oklahoma border, 850mb temperature
forecasts at 00z Thursday and east northeast winds advecting
slightly cooler temperatures into southwest Kansas.

Thursday and Friday the upper level ridge over the Rockies will
build slowly eastward into the Western High Plains as an upper
high develops just south of the four corners area. Several upper
level disturbances will move through this upper ridge and move out
into the central plain and with each upper level disturbance
there will be a chance for thunderstorms across western Kansas.
Timing of any subtle upper wave late week will be difficult to pin
down but at this time it appears that these waves will cross the
Central Plains late day/overnight each day. Also given the slow
eastward progression of the upper ridge the track of the Thursday
system appears to bring with it the best chance for widespread
precipitation to western Kansas while the Friday/early Saturday
upper level system appears to focus the better lift across central
Kansas.

In addition to the increasing chances for precipitation on
Thursday given the passage of the upper level trough…a cold
front will also move south across western Kansas late day/Thursday
night. This will usher in some cooler air into southwest Kansas
on Friday but these cool temperatures (70s/80s) will be brief
given the westerly downslope flow developing and warming 850mb
temperatures forecast across western kansas this upcoming weekend
period and early next week. Highs in the mid to upper 90s not out
of the question on Sunday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1201 AM CDT Tue Jun 7 2022

Scattered thunderstorms will continue to bring MVFR to IFR
conditions to the TAF sites overnight. These storms should
dissipate or move out of the area by sunrise with VFR conditions
prevailing for the remainder of the day. Winds will generally be
from a northerly direction, shifting to the south after sunrise.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  62  85  60  79 /  80  30  60  10
GCK  60  84  59  78 /  80  20  70  10
EHA  61  84  59  78 /  60  30  60  10
LBL  62  84  61  79 /  60  30  60  10
HYS  61  84  59  78 /  80  20  70  10
P28  66  85  64  81 /  60  30  50  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Hovorka_42
Hazardous weather outlook, Jun 6, 2:28 AM CST, 20 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
328 AM CDT Mon Jun 6 2022

KSZ030-031-043>046-061>066-074>081-084>090-070830-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
328 AM CDT Mon Jun 6 2022 /228 AM MDT Mon Jun 6 2022/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected to develop across eastern
Colorado and west central Kansas this afternoon, spreading east
as the evening and early overnight hours progress. The strongest
storms will be capable of producing large hail and damaging winds.
An isolated tornado can not be ruled out.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong to severe thunderstorms continue to be possible each
evening into the overnight hours through Thursday. The strongest
storms will be capable of producing large hail and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Storm spotters may be needed late this afternoon and evening
across portions of western Kansas.

In the hours before

Special weather statement, Jun 6, 8:46 PM CST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Dodge City KS
946 PM CDT Mon Jun 6 2022

KSZ084-085-070330-
Stevens KS-Morton KS-
946 PM CDT Mon Jun 6 2022

...A strong thunderstorm will impact portions of southern Morton and
southwestern Stevens Counties through 1030 PM CDT...

At 946 PM CDT, Doppler radar was tracking a strong thunderstorm near
Elkhart, moving east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Wilburton around 1000 PM CDT.

Other locations in the path of this storm include Rolla and Feterita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Kansas.

&&

LAT...LON 3699 10192 3711 10195 3723 10145 3700 10139
TIME...MOT...LOC 0246Z 258DEG 19KT 3702 10183

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

SPRINGER
Special weather statement, Jun 6, 10:18 PM CST, 57 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1118 PM CDT Mon Jun 6 2022

KSZ075-076-085-086-070500-
Seward KS-Stevens KS-Grant KS-Haskell KS-
1118 PM CDT Mon Jun 6 2022

...A strong thunderstorm will impact portions of central Seward,
southeastern Grant, northeastern Stevens and southern Haskell
Counties through MIDNIGHT CDT...

At 1117 PM CDT, Doppler radar was tracking a strong thunderstorm near
Woods, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Hayne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
southwestern Kansas.

&&

LAT...LON 3716 10124 3757 10134 3756 10089 3745 10070
      3708 10076
TIME...MOT...LOC 0417Z 284DEG 49KT 3721 10111

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TATRO
Special weather statement, Jun 6, 10:19 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1119 PM CDT Mon Jun 6 2022

KSZ066-081-070445-
Pratt KS-Stafford KS-
1119 PM CDT Mon Jun 6 2022

...A strong thunderstorm will impact portions of southeastern
Stafford and northeastern Pratt Counties through 1145 PM CDT...

At 1119 PM CDT, Doppler radar was tracking a strong thunderstorm near
Turon, or near Preston, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern
Stafford and northeastern Pratt Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
south central Kansas.

&&

LAT...LON 3758 9860 3807 9862 3808 9847 3757 9846
TIME...MOT...LOC 0419Z 284DEG 48KT 3780 9850

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TATRO
Special weather statement, Jun 6, 10:20 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1120 PM CDT Mon Jun 6 2022

KSZ074>076-084-085-070445-
Stanton KS-Stevens KS-Grant KS-Haskell KS-Morton KS-
1120 PM CDT Mon Jun 6 2022

...Strong thunderstorms will impact portions of Morton, Grant,
southeastern Stanton, northwestern Stevens and western Haskell
Counties through 1145 PM CDT...

At 1120 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles north of Big Bow to 10 miles southeast
of Stonington. Movement was east at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Richfield around 1135 PM CDT.

Other locations in the path of these storms include Rolla.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
southwestern Kansas.

&&

LAT...LON 3723 10204 3774 10152 3774 10142 3768 10103
      3710 10161 3711 10204
TIME...MOT...LOC 0420Z 271DEG 47KT 3770 10151 3718 10206

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TATRO
Local storm report, Jun 6, 10:39 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1139 PM CDT MON JUN 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     TSTM WND GST     1 NE JOHNSON CITY       37.58N 101.73W
06/06/2022  M56 MPH          STANTON            KS   AWOS

            AWOS STATION KJHN JOHNSON CITY.

&&
Special weather statement, Jun 6, 10:54 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1154 PM CDT Mon Jun 6 2022

KSZ078-080-088-070530-
Clark KS-Kiowa KS-Ford KS-
1154 PM CDT Mon Jun 6 2022

...A strong thunderstorm will impact portions of southeastern Ford,
west central Kiowa and northeastern Clark Counties through 1230 AM
CDT...

At 1154 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kingsdown, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Kingsdown around 1200 AM CDT.
  Ford around 1205 AM CDT.

Other locations in the path of this storm include Bucklin and
Mullinville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
south central and southwestern Kansas.

&&

LAT...LON 3763 9996 3769 9949 3746 9947 3744 9962
      3744 9994
TIME...MOT...LOC 0454Z 262DEG 25KT 3752 9983

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TATRO

The radar

The Dodge City radar (KDDC), 140 km away, was scanning. The volume nearest the first event began at 05:15 UTC.

Open the radar archive at this moment

Event by event

6 hail, 4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Stevens

When
June 6, 11:15 PM CST
Where
Stevens County, Hugoton Muni Arpt
Measured
62 kt (71 mph) measured gust
Reported by
AWOS
Coordinates
37.170, -101.370

Hail, Morton

When
June 7, 9:46 AM CST
Where
Morton County, Richfield
Measured
1 in hail
Reported by
Social Media
Coordinates
37.270, -101.780

Thunderstorm Wind, Morton

When
June 7, 7:31 PM CST
Where
Morton County, 2.14 mi NNW of Elkhart
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.030, -101.910

Winds were estimated to be at least 60 MPH.

Thunderstorm Wind, Kearny

When
June 7, 8:35 PM CST
Where
Kearny County, 0.54 mi W of Lakin White Arpt
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
37.970, -101.260

Hail, Stanton

When
June 7, 8:48 PM CST
Where
Stanton County, 3.57 mi WSW of Manter
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
37.500, -101.940

Thunderstorm Wind, Kearny

When
June 7, 8:55 PM CST
Where
Kearny County, 4.29 mi SSE of Lakin
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
37.890, -101.230

Hail, Morton

When
June 7, 9:00 PM CST
Where
Morton County, Elkhart
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
37.000, -101.900

Hail, Morton

When
June 7, 9:46 PM CST
Where
Morton County, Richfield
Measured
1 in hail
Reported by
Social Media
Coordinates
37.270, -101.780

Hail, Stanton

When
June 7, 9:58 PM CST
Where
Stanton County, 1.49 mi SSW of Saunders
Measured
1.75 in hail
Reported by
Public
Coordinates
37.460, -102.040

Hail, Morton

When
June 7, 10:43 PM CST
Where
Morton County, 0.88 mi SW of Richfield
Measured
1 in hail
Reported by
COOP Observer
Coordinates
37.260, -101.790

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1042224, 1042218, 1042225, 1042226, 1042219, 1042227, 1042220, 1042221, 1042222, 1042223.